Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 4:58 PM CDT for Adams County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 9, 2003, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adams County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092158 SVRDMX IAC003-092245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 458 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 545 PM CDT * AT 453 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CARBON...OR ABOUT 48 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CARBON AROUND 505 PM... 5 MILES NORTH OF CORNING MUNICIPAL AIRPORT AROUND 510 PM... 5 MILES NORTH OF CORNING AROUND 515 PM AND NEAR PRESCOTT AROUND 525 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LAT...LON 4116 9493 4093 9493 4091 9449 4115 9449 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:05 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 11:05 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1105 AM CDT WED JUL 9 2003 ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS. ACTIVE WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE SURFACE LOW EXITS THIS EVENING. BEST THREAT FOR SEVERE LOOKS TO BE OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850 BOUNDARY AND ALONG THE SURFACE BOUNDARY. CLOUD COVER COULD HAVE AT LEAST SOME IMPACT THOUGH. I THOUGHT WE WOULD SEE MORE SUN THAN WE ARE. GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE CLOUDS MAY BE TO DELAY THREAT. .DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY MORNING. FAB
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 12 hours 26 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 432 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). RUSSELL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 55 min |
| Jul 9, 4:57 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 48 min |
| Jul 9, 5:21 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 54 min |
| Jul 9, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jul 9, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jul 9, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| Jul 9, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 59 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| Jul 9, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jul 9, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 9, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 9, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 42 min |
| Jul 9, 5:51 PM CDT | Tornado Warning | DMX | Hamilton | 9 min |
| Jul 9, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.